Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 166, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 15, 2016, 12:29 PM EDT for Orange County, Washington County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 12:29 PM EDT (16:29 UTC)
- Expired
- Jun 15, 2016, 1:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 12:35 PM EDT | TSTM WND DMG | Orleans, IN | TREE DOWN. |
| Jun 15, 12:46 PM EDT | TSTM WND DMG | Campbellsburg, IN | TREES DOWN ON POWERLINES ON NORTH SYCAMORE STREET. THE AREA IS WITHOUT POWER. |
| Jun 15, 12:46 PM EDT | TSTM WND DMG | Campbellsburg, IN | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS53 KLMK 151629
SVRLMK
INC117-175-151700-
/O.NEW.KLMK.SV.W.0166.160615T1629Z-160615T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1229 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 100 PM EDT
* AT 1229 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF PAOLI...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ORLEANS...CAMPBELLSBURG...LIVONIA...SALTILLO...RUSH CREEK VALLEY...
CLAYSVILLE...PROWSVILLE...LEIPSIC...SMEDLEY AND MCKINLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3871 8613 3852 8629 3868 8652 3869 8651
3869 8631 3873 8631 3874 8629 3877 8628
3877 8626
TIME...MOT...LOC 1629Z 316DEG 21KT 3868 8635
HAIL...0.75IN
WIND...60MPH
$$
ZT2 follow-up statements
812
WWUS53 KLMK 151646
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1246 PM EDT WED JUN 15 2016
INC117-175-151700-
/O.CON.KLMK.SV.W.0166.000000T0000Z-160615T1700Z/
ORANGE IN-WASHINGTON IN-
1246 PM EDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR NORTHEASTERN ORANGE AND NORTHWESTERN WASHINGTON COUNTIES...
AT 1246 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SALEM...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAMPBELLSBURG...LIVONIA...SALTILLO...RUSH CREEK VALLEY...CLAYSVILLE...
PROWSVILLE...LEIPSIC...SMEDLEY...MCKINLEY AND BROMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3871 8613 3852 8629 3865 8642 3869 8640
3869 8631 3873 8631 3874 8629 3877 8628
3877 8626
TIME...MOT...LOC 1646Z 305DEG 23KT 3862 8624
HAIL...0.75IN
WIND...60MPH
$$
ZT561
WWUS53 KLMK 151656
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT WED JUN 15 2016
INC117-175-151705-
/O.EXP.KLMK.SV.W.0166.000000T0000Z-160615T1700Z/
ORANGE IN-WASHINGTON IN-
1256 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 100 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3871 8613 3852 8629 3865 8642 3869 8640
3869 8631 3873 8631 3874 8629 3877 8628
3877 8626
TIME...MOT...LOC 1653Z 316DEG 21KT 3862 8624
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:20 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 15, 11:20 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1120 AM EDT WED JUN 15 2016 ...Forecast Update... Issued at 1119 AM EDT Wed Jun 15 2016 It's another warm, muggy day in the Ohio Valley. Thunderstorm development is still expected today, but there are several features that are muddying the waters and making for a complex set-up. The parent upper low is swirling across Minnesota this morning with its attendant trof reaching southward to the Ozarks. A weak wave is sparking convection over mid-Missouri. A multitude of small-scale boundaries is likely in existence across the region from convection last night and this morning. One of the more significant boundaries can be seen dropping south through central Indiana. There is probably also a subtle boundary left over from a cluster of storms that traveled from west to east from southern Indiana into northern Kentucky this morning. A large, mostly intact shield of low clouds over the Tennessee Valley has invaded much of central Kentucky. Mesoanalysis shows slightly suppressed instability under this overcast, as one would expect. How tenacious this cloud field is will have a say in how unstable southern Kentucky gets. Current thinking is that some holes should mix out, which is already beginning to happen in some areas. It appears that the best region, locally, for thunderstorm initiation this afternoon will be across southern Indiana and northern Kentucky. Storms will then proceed southeastward into the rest of central Kentucky, including areas that have been overcast this morning. Mesoanalysis already shows a tongue of stronger CAPE and lower LI generally along the I-64 corridor from southern Illinois and southern Indiana into northern Kentucky. The main threat, outside of lightning, will be torrential rains similar to what we have been seeing in the region over the past couple of days. Spots with poor drainage, especially if the ground is already waterlogged, may experience minor flooding. A secondary threat is gusty winds, primarily from strong downpours hitting the ground. DCAPE is expected to increase this afternoon, too. Freezing heights are very high so severe hail seems unlikely, but we could still see some peas or dimes associated with the strongest updrafts. .SHORT TERM (Now through Thursday)... Issued at 245 AM EDT Wed Jun 15 2016 Dirty ridge over the top of the region combined with unusually high precipitable waters allowed for heavy rains Tuesday. The ridge will weaken further today as a shortwave trough moves into the Midwest. Forecast soundings show we should reach convective temperatures by late morning, so expect additional storms to develop by lunchtime. Latest NCAR ensemble still shows plenty of CAPE available with today's storms, with means in the 3000-4000 J/kg range but given the earlier start to storms, think this should short-circuit the higher CAPE values from being realized. Those soundings also show a little more wind aloft compared to Tuesday, so storms should have faster motion. Gusty winds still are possible as taller storms dump their cores, but any damaging winds should be more isolated in nature. Similar to Tuesday, freezing levels are pretty high, so stronger storms may produce small hail. One other thing to watch is the activity over northern Illinois. The last two runs of the NSSL WRF had a boundary dropping south southeast from these storms and helping to spark new storms over our western forecast area by early afternoon. Latest ARW/NMM both roughly agree with this scenario, showing new storms developing along an outflow boundary north of St. Louis early this AM. The temperature forecast for today will depend on how quickly we cloud up and who gets rain. Have highs cooler than yesterday given the lower convective temperatures. Have also gone with the consensus of short-term models for the diurnal range of temps today. Tonight, we may have some lingering cells, depending on how quickly we destabilize behind the first wave of activity. Drier air should push in as shortwave ridging builds in overnight. Thursday continues to look interesting as far as if we get any convection. That convection could come as a weak frontal boundary drops south. Yesterday's NAM run had a band of storms across south central KY taking advantage of warm and humid air in place down there. Colder air aloft could wait to get into that region until Thursday evening, allowing for some late day development to push south. For now, will keep all but late afternoon dry. Given a mostly sunny start to the day, it should be a warm one, with highs easily into the 90s, if not the mid 90s for some spots. Muggy surface conditions will mean heat indices possibly nearing 100. .LONG TERM (Thursday night through Tuesday)... Issued at 245 AM EDT Wed Jun 15 2016 As mentioned above, the start of the period should see storm potential across the southern half of the region. By 12Z Friday, the trough axis should be south of the Commonwealth, and we'll turn to a dry period, likely the rest of the period. Yesterday's Day 7 (Monday) front into southern Indiana is now today's Day 7 front, also in southern Indiana. Will limit slight chances to that area for now and keep the rest of the region dry. Temperatures should start off around normal Friday into Saturday, but with dry conditions expect a warmup for the rest of the period. && .AVIATION (12Z TAF Update)... Issued at 635 AM EDT Wed Jun 15 2016 Visibilities have generally remained better than expected this morning, with just SDF coming in with some mist. Some light showers are also showing up on radar just to the west of SDF this morning, so will add in VCSH for an hour or two to start off. A couple of rounds of showers and storms are still expected to move through the region today from mid to late morning through the afternoon hours. Will continue to carry VCTS at this time to cover this activity. Winds today outside of any storms will be out of the southwest around 8-10 knots. Some of the storms this afternoon could be strong to severe, so this will need to be watched. Storms are expected to wane early in the evening with the remainder of the night remaining dry. Some light fog may be possible tomorrow morning, but could depend somewhat on where rain falls today, so have decided to hold off on any visibility restrictions tomorrow morning for now. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........13 Short Term.....RJS Long Term......RJS Aviation.......EER
Hazardous weather outlook, Jun 15, 11:46 AM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1146 AM EDT WED JUN 15 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161600- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1146 AM EDT WED JUN 15 2016 /1046 AM CDT WED JUN 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH THE DAY TODAY AND INTO THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE...CAPABLE OF LOCALLY DAMAGING WIND GUSTS...SMALL HAIL...AND TORRENTIAL RAINFALL. HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM THE MID 90S TO AROUND 100. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED STORMS ARE FORECAST LATE THURSDAY AFTERNOON AND EVENING...MAINLY OVER THE BLUEGRASS AND LAKE CUMBERLAND REGIONS. THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...AND HAIL. HEAT INDEX VALUES THURSDAY AFTERNOON ONCE AGAIN WILL RANGE FROM THE MID 90S TO AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE INVITED TO REPORT INSTANCES OF FLOODING OR SEVERE WEATHER TODAY THROUGH TOMORROW. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. 13
In the hours before
Local storm report, Jun 15, 10:01 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 AM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 WSW MOUNT WASHINGTON 38.03N 85.62W
06/14/2016 BULLITT KY 911 CALL CENTER
TREE DOWN ON 6000 BLOCK OF HWY 44 WEST .
&&
KDWLocal storm report, Jun 15, 11:03 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 AM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 SSE PEWEE VALLEY 38.29N 85.47W
06/14/2016 OLDHAM KY DEPT OF HIGHWAYS
DELAYED REPORT. POWER LINES DOWN CLOSING
PORTIONS OF KY 362 / ASH AVENUE BETWEEN
HAWLEY GIBSON ROAD AND OLDHAM/SHELBY COUNTY
LINE. .
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Jun 15, 11:37 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1137 AM EDT WED JUN 15 2016
KYZ043-151600-
NICHOLAS-
1137 AM EDT WED JUN 15 2016
...STRONG THUNDERSTORMS AFFECTING NICHOLAS COUNTY...
AT 1135 AM EDT...STRONG THUNDERSTORMS WITH TORRENTIAL
RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS TO 40 MPH WERE OVER MOST
OF NICHOLAS COUNTY...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CARLISLE...ELLISVILLE...EAST UNION...MYERS...JACKSTOWN...PLEASANT VALLEY...
MOOREFIELD...WESTON AND SPROUT.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
LAT...LON 3819 8398 3821 8397 3822 8398 3821 8399
3820 8399 3822 8401 3821 8403 3824 8406
3826 8406 3826 8407 3832 8414 3843 8396
3836 8392 3836 8389 3835 8390 3836 8387
3833 8386 3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 1535Z 248DEG 21KT 3831 8405
13Special weather statement, Jun 15, 12:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1217 PM EDT WED JUN 15 2016
INZ076-077-151645-
WASHINGTON-ORANGE-
1217 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE AND NORTHWESTERN
WASHINGTON COUNTIES...
AT 1216 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF
BEDFORD...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...ORLEANS...ORANGEVILLE...CAMPBELLSBURG...SALTILLO...BONDS...
PROWSVILLE...SCARLET...MCKINLEY AND HITCHCOCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3876 8614 3877 8610 3858 8612 3864 8668
3869 8668 3869 8631 3873 8631 3874 8629
3877 8628 3877 8626 3876 8625 3878 8623
3877 8622 3878 8621 3877 8621 3878 8618
TIME...MOT...LOC 1616Z 288DEG 26KT 3872 8643
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:17 PM EDT | Special Weather Statement | LMK | Orange | 28 min |
| Jun 15, 12:55 PM EDT | Special Weather Statement | LMK | Washington | 35 min |
| Jun 15, 1:28 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 32 min |
| Jun 15, 3:01 PM EDT | Areal Flood Advisory | LMK | Dubois, Orange | 119 min |
| Jun 15, 4:47 PM EDT | Severe Thunderstorm Warning | LMK | Dubois, Orange | 43 min |
| Jun 15, 5:27 PM EDT | Severe Thunderstorm Warning | LMK | Orange, Washington | 33 min |
| Jun 15, 6:25 PM EDT | Severe Thunderstorm Warning | LMK | Dubois, Orange | 50 min |
| Jun 15, 6:51 PM EDT | Special Weather Statement | LMK | Dubois | 24 min |
| Jun 15, 6:59 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 31 min |
| Jun 15, 7:09 PM EDT | Special Weather Statement | LMK | Crawford, Perry | 36 min |
| Jun 15, 7:14 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.